Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 88, NWS Fort Worth, TX

August 18, 2016Ellis County, Navarro County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 18, 2016, 9:05 PM CDT for Ellis County, Navarro County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 9:05 PM CDT (02:05 UTC)
Expired
Aug 19, 2016, 12:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Ellis County, TX, Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 96 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

098 
WGUS54 KFWD 190205
FFWFWD
TXC139-349-190500-
/O.NEW.KFWD.FF.W.0088.160819T0205Z-160819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
905 PM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ELLIS COUNTY IN NORTH CENTRAL TEXAS...
  NAVARRO COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL MIDNIGHT CDT

* AT 904 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THIS RAINFALL WILL LEAD TO
  EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS
  ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER
  CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WAXAHACHIE...CORSICANA...ENNIS...PALMER...ITALY...KERENS...
  TRINIDAD...BLOOMING GROVE...DAWSON...BARDWELL...ANGUS...ALMA...
  BARRY...NAVARRO...RICE...GARRETT...MILFORD...FROST...
  RETREAT AND OAK VALLEY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3186 9647 3181 9671 3207 9689 3205 9694
      3222 9704 3251 9652 3244 9648 3241 9644
      3235 9645 3230 9630 3226 9628 3225 9624
      3220 9619 3220 9616 3218 9618 3215 9613
      3210 9612 3208 9609 3201 9605

$$

58
2 follow-up statements
779 
WGUS74 KFWD 190348
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1048 PM CDT THU AUG 18 2016

TXC139-349-190500-
/O.CON.KFWD.FF.W.0088.000000T0000Z-160819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIS TX-NAVARRO TX-
1048 PM CDT THU AUG 18 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL ELLIS AND NAVARRO COUNTIES...

AT 1048 PM CDT...DOPPLER RADAR INDICATED THE HEAVY RAIN HAD ENDED
ACROSS ELLIS AND NAVARRO COUNTIES...HOWEVER RUNOFF FROM THE EARLIER
HEAVY RAIN ALONG WITH THE CONTINUING MODERATE RAIN WILL CAUSE SOME
FLASH FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO RAPIDLY
RISING WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME
IMPASSABLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WAXAHACHIE...CORSICANA...ENNIS...PALMER...ITALY...KERENS...
TRINIDAD...BLOOMING GROVE...DAWSON...BARDWELL...ANGUS...ALMA...
BARRY...NAVARRO...RICE...GARRETT...MILFORD...FROST...
RETREAT AND OAK VALLEY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3186 9647 3181 9671 3207 9689 3205 9694
      3222 9704 3251 9652 3244 9648 3241 9644
      3235 9645 3230 9630 3226 9628 3225 9624
      3220 9619 3220 9616 3218 9618 3215 9613
      3210 9612 3208 9609 3201 9605

$$

58
836 
WGUS74 KFWD 190454
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1154 PM CDT THU AUG 18 2016

TXC139-349-190504-
/O.EXP.KFWD.FF.W.0088.000000T0000Z-160819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIS TX-NAVARRO TX-
1154 PM CDT THU AUG 18 2016

...THE FLASH FLOOD WARNING FOR CENTRAL ELLIS AND NAVARRO COUNTIES
WILL EXPIRE AT MIDNIGHT CDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3186 9647 3181 9671 3207 9689 3205 9694
      3222 9704 3251 9652 3244 9648 3241 9644
      3235 9645 3230 9630 3226 9628 3225 9624
      3220 9619 3220 9616 3218 9618 3215 9613
      3210 9612 3208 9609 3201 9605

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 7:29 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 18, 7:29 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
729 PM CDT THU AUG 18 2016

.AVIATION...
/00Z TAFs/

Thunderstorms with primarily in-cloud lightning will impact areas
mainly south of the I-20 corridor early this evening. Along and
north of the I-20 corridor, including the Dallas/Fort Worth
Metroplex, light rain showers will occur. All of the activity will
diminish in intensity and areal coverage, coming to an end later
this evening. VFR ceilings will develop, steadily falling into the
MVFR category before daybreak Friday morning.

Another impulse within the tropical conveyor belt will emerge
from Mexico tonight. This may return shower activity to Waco
around sunrise, reaching the Metroplex later in the morning.
Depending on the evolution of this activity, the development of
diurnally driven showers/storms later in the day may be disrupted.
Will carry afternoon VCSH at all sites as confidence is low in the
extent of the activity and the thunder potential overall.

25

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT THU AUG 18 2016/
Scattered to numerous showers and storms are ongoing this
afternoon across our northwestern zones, with isolated to
scattered activity roughly from the DFW Metroplex and southeast.
All of this activity is occurring within a very moist environment
characterized by PWATs in excess of 2 inches--very near +2 SD for
this time of year based on SPC sounding climatology. Given a bit
more in the way of instability than past days (MLCAPEs around 1000
J/kg), and warm cloud depths of about 12-13 kft, it's not
surprising we've seen to localized hefty rainfall totals. Our
office recently picked up just about a half inch of rain in a 10
minute period. Thankfully, most of this activity appears to be
moving along a pretty decent clip (20 kts or so). That's not the
case out west, where an area of convection has persisted for much
of the day. Activity continues to develop along a southward-moving
cold pool, and anticipate this trend to continue with additional
development heading into Eastland, Erath, and Comanche counties.
We'll need to keep an eye on training convection in this area
through the early evening hours, although overall convective vigor
has been waning recently. Flooding--on a localized basis--will be
possible through this evening.

The 18/18Z run of the HRRR and HRRR-parallel seem to be handling
trends in the short term well. Anticipate a gradual reduction in
convective coverage this evening, but have left some 20-30% PoPs
in the forecast overnight.

The forecast for tomorrow is a bit unclear. Recent runs of various
CAMs--which are run at high enough resolution to explicitly resolve
convection--are not overly enthusiastic about precip chances
across the region. Given the amount of moisture hanging around,
coupled with the passage of a weak mid-level perturbation during
the afternoon, opted to keep chance PoPs going for much of the
area, although could foresee these being trimmed slightly on the
next shift if trends continue.

Late Friday night and into Saturday, yet another bona fide cold
front will approach the region from the north. While instability
and kinematic profiles are not overly impressive, indications are
that convection will grow upscale along the front in Oklahoma
Friday evening, potentially leaving us to deal with the
convective remnants of a decaying MCS during the morning hours on
Saturday. During the day Saturday, the actual front is expected
to work its way through much of the CWA, potentially stalling
across our far southern zones on Sunday. Model agreement was high
enough to warrant likely PoPs across a good chunk of the region
this weekend. Am not overly concerned about severe weather at
this time given pretty weak wind fields, but some more robust
precip-loaded downdrafts will be possible. The bigger concern
will once again by hydrologic in nature as individual storm
motions look to largely parallel the frontal boundary, potentially
setting up a cell training situation Saturday and Sunday. Finally,
gave high temperatures a nudge downwards this weekend.

As troughing develops across the western states, the front will
slide back towards the north on Monday. This will ensure low-end
precip chances will linger across our entire CWA to start next
week. There are signs, however, that mid-level ridging and
(briefly) drier air will intrude into the region by the middle of
next week, bringing a temporary end to the higher precipitation
chances. We're showing a dry forecast Wednesday and Thursday--for
now.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  87  75  85  72 /  50  50  40  60  60
Waco                74  90  76  88  73 /  50  40  20  60  60
Paris               73  85  73  85  69 /  40  50  50  60  50
Denton              73  87  74  85  70 /  50  50  40  60  60
McKinney            74  86  75  85  71 /  50  50  40  60  60
Dallas              75  87  76  86  73 /  50  50  40  60  60
Terrell             74  87  75  85  72 /  50  50  30  60  60
Corsicana           74  88  75  86  72 /  50  40  20  60  60
Temple              74  89  75  89  72 /  40  40  20  50  60
Mineral Wells       72  87  73  86  70 /  50  50  40  60  60

&&

.FWD Watches/Warnings/Advisories...
None.
&&

25/58
Hazardous weather outlook, Aug 18, 3:52 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
352 PM CDT THU AUG 18 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
352 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH LATE EVENING ACROSS
MUCH OF NORTH TEXAS. SEVERE WEATHER IS NOT EXPECTED ALTHOUGH
LOCALLY HEAVY RAINFALL CAN BE EXPECTED. SOME ISOLATED FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. A COLD FRONT WILL MOVE
INTO THE AREA ON SATURDAY AND THIS IS WHEN THE BEST CHANCES FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR. LOW RAIN CHANCES
WILL CONTINUE THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED ALTHOUGH LOCALLY HEAVY RAINFALL CAN BE EXPECTED THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:19 PM CDTAreal Flood AdvisoryFWDHill3 hr
Aug 19, 7:30 AM CDTAreal Flood AdvisoryFWDYoung2 hr
Aug 19, 9:13 AM CDTAreal Flood AdvisoryFWDJack, Young2 hr
Aug 19, 11:15 AM CDTAreal Flood AdvisoryFWDJack, Young3 hr
Aug 19, 11:39 AM CDTFlash Flood WarningFWDYoung6 hr
Aug 19, 1:17 PM CDTFlash Flood WarningFWDJack3 hr
Aug 19, 1:59 PM CDTAreal Flood AdvisoryFWDWise6 hr
Aug 19, 2:36 PM CDTAreal Flood AdvisoryFWDCooke, Denton114 min
Aug 19, 2:49 PM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 33 more43 hr
Aug 19, 3:12 PM CDTAreal Flood AdvisoryFWDParker, Tarrant3 hr
Aug 19, 4:09 PM CDTAreal Flood AdvisoryFWDJack2 hr
Aug 19, 4:28 PM CDTAreal Flood AdvisoryFWDCollin, Denton3 hr
Aug 19, 4:34 PM CDTFlash Flood WarningFWDParker, Tarrant3 hr
Aug 19, 4:41 PM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Aug 19, 5:08 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Aug 19, 5:39 PM CDTRiver Flood WarningFWDParker19 hr
Aug 19, 5:42 PM CDTFlash Flood WarningFWDCollin, Dallas3 hr
Aug 19, 5:51 PM CDTAreal Flood WarningFWDYoung3 hr
Aug 19, 6:08 PM CDTAreal Flood AdvisoryFWDHunt3 hr
Aug 19, 6:56 PM CDTAreal Flood AdvisoryFWDJack3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.